Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Pueblo, CO

July 23, 1998Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 1998, 6:56 PM MDT for Bent County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1998, 6:56 PM MDT (00:56 UTC)
Expired
Jul 23, 1998, 8:00 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:30 PM MDTThunderstorm Wind 52Mc Clave, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 240056 RRA
SVRPUB
COC011-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
656 PM MDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 800 PM MDT

* AT 655 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHEAST OF
  LAS ANIMAS MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF US HIGHWAY 50
THROUGH 720 PM...ALONG HIGHWAY 50 EAST OF HASTY AROUND 730 PM.  AT
THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE
HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PW/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM MDT, 4 hours 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU JUL 23 1998

THE FORECAST CONCERN TODAY CENTERS ON POTENTIALLY HEAVY RAIN.

DEEP MOISTURE IS IN PLACE OVER THE AREA WITH PRECIPITABLE WATER
VALUES WELL OVER ONE INCH IN ALL AREAS.  ALTHOUGH SEVERAL
SHORTWAVE/EASTERLY WAVE/CIRCULATION CENTERS ARE EVIDENT IN WATER
VAPOR IMAGERY...IT APPEARS THAT NONE OF THESE FEATURES WILL
DIRECTLY IMPACT THE FORECAST AREA.

THE MAIN WEATHER FACTORS TODAY WILL BE UPSLOPE FLOW ON THE PLAINS
AND THE EXISTENCE OF A COUPLE OF BOUNDARIES OVER THE FORECAST
AREA.  THE MOST NOTABLE BOUNDARY EXTENDS FROM THE MOUNTAINS EAST
JUST NORTH OF THE ARKANSAS RIVER.  THIS BOUNDARY...PLUS
DEVELOPING LOW LEVEL EAST SOUTHEAST FLOW...WILL LIKELY COMBINE TO
INITIATE AND PERPETUATE SHOWERS AND THUNDERSTORMS IN THE PIKES
PEAK AND SOUTHERN PALMER DIVIDE AREAS.  SOME OF THE AREAS AROUND
COLORADO SPRINGS RECEIVED HEAVY RAIN YESTERDAY...AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THIS AREA UNTIL
MIDNIGHT.  OTHERWISE...THE AREA SOUTH OF THE BOUNDARY...WHICH
INCLUDES THE PLAINS SOUTH OF THE ARKANSAS RIVER...HAS RECEIVED
ABUNDANT SUNSHINE SO FAR TODAY AND THIS AREA SHOULD SEE THE
STRONGEST THUNDERSTORMS...WITH ISOLATED PULSE SEVERE STORMS
POSSIBLE.

OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER
THE REGION...WITH LOCALLY HEAVY RAIN POSSIBLE JUST ABOUT ANYWHERE
IN THE FORECAST AREA.  I DON'T SEE ANY REASON FOR CONVECTION TO
CONTINUE ALL NIGHT.  HOWEVER...THE ENVIRONMENT WILL AGAIN SUPPORT
THE FORMATION OF AN MCS ON THE PLAINS...WHICH SHOULD MOVE EAST
INTO KANSAS BY MIDNIGHT OR SO.

FWC GUIDANCE LOOKS GOOD FOR MINIMUM TEMPERATURES...BUT POPS ARE A
LITTLE TOO LOW ON THE PLAINS.

HAYNES

In the hours before

Local storm report, Jul 23, 3:25 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT THU JUL 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    TIMPAS                    CO    .75 INCH HAIL
07/23/98   OTERO
Local storm report, Jul 23, 3:25 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT THU JUL 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    TIMPAS                    CO    .75 INCH HAIL
07/23/98   OTERO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:37 PM MDTTornado WarningPUBBent, Prowers33 min
Jul 23, 8:11 PM MDTSevere Thunderstorm WarningPUBBent, Prowers64 min
Jul 24, 3:09 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jul 24, 4:11 PM MDTSevere Thunderstorm WarningPUBProwers59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.